Chrome 2001
.
Aetna Intelihealth InteliHealth Aetna Intelihealth Aetna Intelihealth
 
.
. .
.
Chrome 2001
Chrome 2001

.
Harvard Commentaries
35320
Harvard Commentaries
Reviewed by the Faculty of Harvard Medical School


Substance Abuse (Depressants or Sedative-Hypnotic Drugs)


October 17, 2012

Addiction
21827
Features
Substance Abuse (Depressants or Sedative-Hypnotic Drugs)
Substance Abuse (Depressants or Sedative-Hypnotic Drugs)
htmSubstanceAbuseDepressants
Sedative-hypnotic drugs -- commonly called "depressants" -- slow down or "depress" the activity of the brain.
286114
InteliHealth
2010-07-09
t
InteliHealth Medical Content
2012-12-23

What Is It?

Sedative-hypnotic drugs -- commonly called "depressants" -- slow down or "depress" the activity of the brain. The best known are barbiturates (Amytal, Nembutal, Seconal, phenobarbital) and benzodiazepines (Ativan, Halcion, Librium, Valium, Xanax, Rohypnol). Other drugs in this group include chloral hydrate (which when mixed with alcohol was once known as "knockout drops" or a "Mickey Finn"), glutethimide (Doriden), methaqualone (Quaalude, Sopor, "ludes") and meprobamate (Equanil, Miltown and other brand names). 

Although alcohol is also a depressant, alcohol is so common that health experts classify alcohol-related problems separately.

Regular use of these drugs often leads to "drug tolerance." That is, the body adjusts to them and it takes a higher and higher dose to achieve the desired effect. Dependence also can develop, meaning withdrawal symptoms will occur if the drug is suddenly stopped.

Many of these sedative-hypnotic drugs have legitimate uses. Benzodiazepines are a good treatment for anxiety and are also useful in sleep disorders. Barbiturates are used to treat seizures and for anesthesia during major surgery.

But using barbiturates to get "high" can be very dangerous. There is a relatively small difference between the desired dose and an overdose. A small miscalculation, which is easy to make, can lead to coma, respiratory distress (breathing slows or stops) and death. Withdrawal from barbiturates is similar to, and sometimes more severe than, alcohol withdrawal. Seizures are possible and can also lead to death.

Compared to barbiturates, benzodiazepines are much safer. They cause sedation but rarely stop a person's breathing or lead to death. They have the potential to be psychologically harmful by causing over-sedation, memory impairment, poor motor coordination and confusion. Withdrawal reactions can be extremely uncomfortable, although they usually are not deadly.

Combining any of these drugs, or using them with alcohol, can lead to dangerous effects. People often take these combinations to try to get higher or to counter unpleasant effects of other street drugs.

Symptoms

The symptoms of dependence on depressant drugs:

  • A craving for the drug, often with unsuccessful attempts to cut down on its use

  • Physical dependence (development of physical withdrawal symptoms when a person stops taking the depressant)

  • A continued need to take the drug despite drug-related psychological, interpersonal or physical problems

There is no absolute dose or number of pills per day that indicates a person is dependent on depressants. People with drug dependence eventually develop physical tolerance (the gradual need for greater amounts of the drug to feel the same effects). But addiction implies that the person is also relying on the drug emotionally.

If the person suddenly stops taking the drug, the body's accustomed internal environment changes drastically, causing symptoms of withdrawal: anxiety, tremors, nightmares, insomnia, poor appetite, rapid pulse, rapid breathing, blood pressure abnormalities, dangerously high fever and seizures. With short-acting medications -- pentobarbital (Nembutal), secobarbital (Seconal), alprazolam (Xanax), meprobamate (Miltown, Equanil), methaqualone (Quaalude) -- withdrawal symptoms begin 12 to 24 hours after the last dose and peak at 24 to 72 hours. With longer-acting medications -- phenobarbital, diazepam (Valium), chlordiazepoxide (Librium) -- withdrawal symptoms begin 24 to 48 hours after the last dose and peak within 5 to 8 days.

As with alcohol, depressants can cause symptoms during intoxication. These symptoms can include slurred speech, problems with coordination or walking, inattention, and memory difficulties. In extreme cases, the person may lapse into a stupor or coma.

Diagnosis

If your doctor suspects that you are addicted to depressants, he or she will ask you questions about the type of drugs you use, the amount you take, how often you use them, how long you've been using them and under what circumstances. Your doctor also will ask you about physical symptoms, psychological problems or behavioral difficulties (impaired work performance, problems in your personal relationships, criminal arrests) related to your drug use.

If you are using any other substances (for example, alcohol, heroin, amphetamines, cocaine, marijuana) in addition to depressants, it is helpful for your doctor to know this. Of course, many people using these substances are not sure they want to get help for the problem. It is difficult to talk frankly about substance use with your doctor or a counselor. However, an open accounting of drug use leads to more effective planning. The goal is not just to get through detoxification safely, but also to establish a treatment plan that helps to reduce craving for the drug and to solve the underlying problem that led to the addiction, such as anxiety, depression or stressful circumstances.

Your doctor can diagnose depressant dependence based on your history, including your pattern of drug use and its effect on your life and health. In some cases, especially if you have symptoms of intoxication or withdrawal, your doctor may find additional evidence for the diagnosis in your physical examination. Your doctor may also want to screen your urine or blood.

Expected Duration

Depressant addiction can be a long-term problem that lasts for years.

Prevention

To help prevent problems, follow any prescription directions exactly and avoid taking more of the medication than your doctor ordered. The biological, psychological and social forces that lead to addiction, however, are difficult to prevent. If you feel that you need the medication for longer than prescribed, consult your doctor immediately. Never take medication that has been prescribed for anyone else.

Treatment

The first goal of treatment is detoxification (withdrawal from the drug). Detoxification usually involves gradually reducing the dose of the drug or temporarily substituting a medication that has less serious withdrawal symptoms. The substitute medication, if used, also will be reduced gradually. Depending on the severity of the drug dependence and other factors (significant heart or lung disease, liver failure, high blood pressure, age older than 65), detoxification may need to take place in the hospital.

All addictions are complex and have multiple causes. Drug abuse is usually not an isolated problem.  Commonly, people with depressant addictions are also struggling with other mental disorders, such as anxiety or depression.

Thus, treatment is best tailored to the multiple needs of the individual. This should begin with a comprehensive evaluation (medical, psychological and social) to identify the variety of troubles that are fueling the drug abuse or misuse.

Counseling, behavioral therapies, and group programs (such as 12-step or rational recovery) can help a person address the addiction. Medications or psychotherapy can address other symptoms or problems that are discovered in the course of evaluation and treatment.

When to Call a Professional

It is best to seek help as soon as possible. Like alcoholism, depressant addiction is a real illness, not a sign of weakness or poor character.

Sometimes, if an addiction has caused problems at home, at work, or with the law, an external push from family, employers, or the criminal justice system can further motivate an addiction sufferer to seek treatment.

Prognosis

Depressant dependence is difficult to shake without support and without treatment for the root causes of the addiction.

Withdrawal is likely to be safe when the dose of the substance is reduced gradually. People who develop withdrawal symptoms that get bad enough to require hospitalization have a 2% to 5% risk of death, a rate similar to severe alcohol withdrawal. However, most people get help before reaching that stage.

Since it is easy to overdo it with some of these drugs, the risk of accidental overdose is significant. 

In general, formal treatment is likely to reduce the risk of relapse (returning to the addictive behavior).

Additional Info

National Institute on Drug Abuse
6001 Executive Blvd.
Room 5213
Bethesda, MD 20892-9561
Phone: 301-443-1124
http://www.nida.nih.gov/

National Clearinghouse for Alcohol and Drug Information (NCADI)
11420 Rockville Pike
Rockville, MD 20852
Phone: 301-770-5800
Toll-Free: 1-800-729-6686
Fax: 301-468-7394
TTY: 1-800-487-4889
http://www.health.org/

American Society of Addiction Medicine
4601 N. Park Ave.
Upper Arcade #101
Chevy Chase, MD 20815
Phone: 301-656-3920
Fax: 301-656-3815
http://www.asam.org/

 

 

10822, 24500, 24748, 24751,
drug,addiction,depressant,dose,alcohol,barbiturates,medication,anxiety,detoxification,psychological,drug abuse,drug use,alcohol withdrawal,coma,depression,phenobarbital
24748
dmtHealthAZ
.
.
    Print Printer-friendly format    
   
HMS header
 •  A Parent's Life
 •  Woman to Woman
 •  Focus on Fitness
 •  Medical Myths
 •  Healthy Heart
 •  Highlight on Drugs
 •  Food for Thought
 •  What Your Doctor Is Saying
 •  What Your Doctor Is Reading
 •  Minding Your Mind
 •  Man to Man

.
.  
This website is certified by Health On the Net Foundation. Click to verify.
.